Purchase this article with an account.
Dena S. Hammoudi, Sophia S. F. Lee, Adena Madison, Giuseppe Mirabella, J. Raymond Buncic, William J. Logan, O. Carter Snead, Carol A. Westall; Reduced Visual Function Associated with Infantile Spasms in Children on Vigabatrin Therapy. Invest. Ophthalmol. Vis. Sci. 2005;46(2):514-520. doi: 10.1167/iovs.04-0559.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
purpose. To use visual evoked potential (VEP) testing to determine whether visual deficits are present in children with a history of vigabatrin use.
methods. Contrast sensitivity and visual acuity were assessed by visual evoked potential testing and compared between 28 children (mean age, 4.90 ± 4.92 years) with seizure disorders who had taken vigabatrin and 14 typically developing children (mean age, 3.14 ± 1.70 years). Exclusion criteria were heritable eye disease, suspected cortical visual impairment, nystagmus, and prematurity >2 weeks. The effects of the following factors on contrast sensitivity and visual acuity were examined: type of seizure (infantile spasms versus other), ERG result, duration of vigabatrin therapy, cumulative dosage of vigabatrin, and other seizure medications (other versus no other medication).
results. Contrast sensitivity and visual acuity were reduced in vigabatrin-treated children with infantile spasms compared with vigabatrin-treated children with other seizure disorders and typically developing control subjects. The other factors examined had no significant effect on contrast sensitivity or visual acuity, with adjustment for seizure type.
conclusions. Children with infantile spasms on vigabatrin may have compromised visual function, even in the absence of suspected cortical visual impairment. The children tested in the present study have reduced vision, probably associated with infantile spasms rather than vigabatrin.
This PDF is available to Subscribers Only